Diphenhydramine for the prevention of akathisia induced by prochlorperazine: a randomized, controlled trial.Ann Emerg Med 2001; 37(2):125-31AE
The utility of intravenous prochlorperazine as an antiemetic agent and abortive therapy for headache may be limited by the frequent occurrence of akathisia, the distressing effects of which have been shown to disrupt patient care. We tested the hypothesis that adjuvant diphenhydramine reduces the incidence of akathisia induced by prochlorperazine.
This randomized, double-blind, placebo-controlled trial was conducted in the emergency department of an academic tertiary care medical center with an annual census of 95,000 emergency patient visits. We enrolled a convenience sample of 100 adult patients who received 10 mg of intravenous prochlorperazine for the treatment of nausea/vomiting or headache. Subjects were randomly assigned to receive a 2-minute infusion of prochlorperazine with either 50 mg of diphenhydramine or placebo. The incidence of akathisia at 1 hour was measured by using explicit diagnostic criteria. To measure the influence of treatment on sedation, the subjects noted, on a 100-mm visual analog scale, their degree of sedation before and after treatment.
Akathisia developed in 18 (36%) of 50 subjects in the control group and in 7 (14%) of 50 subjects in the diphenhydramine group, a 61% relative reduction. The addition of adjunct diphenhydramine resulted in an absolute reduction of 22% in the incidence of akathisia (95% confidence interval [CI] 6% to 38%; P = .01). The odds ratio for akathisia with the use of adjuvant diphenhydramine was 0.39 (95% CI 0.18 to 0.85). Mean sedation scores increased 12 mm after infusion of prochlorperazine alone (95% CI 3 to 21 mm) compared with a 33-mm increase after infusion of prochlorperazine with adjuvant diphenhydramine (95% CI 24 to 42 mm). The 12-mm difference between the groups was statistically significant (95% CI 9 to 34 mm, P < .001).
Adjuvant diphenhydramine reduces the incidence of akathisia induced by prochlorperazine and is associated with an increase in sedation.